According to the postmarketing data, angiotensin-converting enzyme (ACE) inhibition induces neutropenia in 1 in 8600 patients (0.01%) with normal renal function (serum creatinine <1.6 mg/dL) and no collagen disease (lupus erythematosus, scleroderma). In patients with renal dysfunction (serum creatinine >1.6 mg/dL), but no collagen vascular disease, the risk is 0.2%. The risk increases to between 3.7% to 7.2% when both conditions are present. Although most reports involve captopril, clinically significant cases have occurred with enalapril and lisinopril. The risk is dose-related.
Hemoglobin levels may fall by about 25% in affected patients; thrombocytopenia develops in 12.5%. Associated signs and symptoms may include unusual bleeding or bruising, black tarry stools, general tiredness or weakness, shortness of breath, chest pain, chills, cough, or hoarseness, sore throat, fever, lower back or side pain, painful or difficult urination, swollen glands, and sores, ulcers, or white spots on the lips or in the mouth.
The earliest onset of ACE-inhibitor neutropenia was observed 4 hours after a single dose of 0.625 mg of enalapril. Usual onset is between 3 and 12 weeks after starting captopril, with a slow decline in white count to a nadir after 30 to 60 days. The latest reported onset was after lisinopril 5 mg daily for 12 months.
Outcome can be unfavorable, with approximately 13% mortality. However, almost all deaths have been in patients with serious complications, including collagen vascular disease, renal failure, heart failure, and/or immunosuppressant therapy. About 50% of patients with neutropenia develop systemic or oral cavity infections or other features consistent with the syndrome of agranulocytosis. In 90% of patients, following immediate ACE-inhibitor withdrawal, the white cell count reverts promptly and spontaneously to normal within 3 weeks, during which time the patient requires protection against infection.
The mechanism of ACE-inhibitor neutropenia remains unknown. Rapid onset suggests a hypersensitivity reaction, but the absence of granulocyte precursors in the bone narrow during agranulocytosis and the generally prompt recovery following withdrawal are also compatible with direct drug toxicity.
drug; ACEI; side effect; neutropenia